Mental Health Medication And Dangerous Side Effects In The Heatwave by Eleanor

(image: Roman Odintsov)

In the words of Motown singers Martha Reeves and the Vandellas,

‘Just like a heatwave
Burning in my heart
Can’t keep from cryin’
It’s tearing me apart’

Temperatures yesterday here in the UK reached 40 degrees celsius, the hottest day here on record ever! Some people love the heat- ‘Oh it reminds me of being on the beach on holiday’, ‘It’s not that hot- just put a cold flannel on your face’ and ‘Why are people moaning, we go abroad to get this weather?’ are things i have heard this week. However, for people like myself who take strong mental health medication, in a country not used to these temperatures, this weather is quite literally no picnic.

Firstly, my parents and sister are redheads with pale skin. I am the same and am not built for the heat or humidity. Then, we can add in the fact that I have bipolar disorder and take daily medication- which if not managed correctly can send my blood and body toxic. This has never happened as I stay indoors, don’t do strenuous exercise and drink constantly (and eat enough) in the heat. Yesterday though was a big risk as it became SO hot.

(image: Karolina Grabowska: Pexels)

The risks of Lithium, a mood stabilising medicine, in the heat are fairly well known. It is a natural salt, dehydrating the body so if you don’t drink enough water or eat enough salt, the level of Lithium in the blood saturates and becomes too high- toxic.

Signs of lithium toxicity include: nausea and vomiting, abdominal pain and diarrhea, confusion, drowsiness, slurred speech, increased thirst and lack of coordination of muscles. Severe toxicity signs are: blurred vision, severe muscle spasms, seizures and coma. It is no joke. So trying to cope with Lithium in 40 degree weather and in most places, lack of air con, meant I was confined to my home as I didn’t want to feel like I was melting or run out of water. Thankfully, I didn’t go toxic!

Additionally, I take the anti psychotic Quetaipine which stops me developing mania and psychosis. This and another such medications can impair the body’s ability to regulate it’s own temperature. I am therefore at risk of developing hyperthermia- excessive body temperature- which can be fatal. (scary right??)

So you can imagine that when I hear we are having a heatwave, I instantly think ‘stay indoors, cool showers, ice lollies, sit by air con unit, drink lots and lots’ . I worry about commuting or travelling in the heat. I still can be out in some heat- but 40 degrees was too much!

Something that has troubled me as i wrote this blog is this. My employers have been amazing and let me work from home yesterday. I am able to hydrate myself and eat and keep myself cool. But for those who are ill and unable to, I imagine many were rushed to A and E with the above symptoms yesterday. As a vulnerable adult, my GP didn’t even call to check on me or highlight the side effects of my meds… I only know all this from Dr Google!

There is still a long way to go with proper care for those of us living with (as termed by my doctor) ‘severe mental illness’ whether we live in remission/recovery or whether we have a support network…..I may be 34, not 94- but I could be at risk and they wouldn’t know.

I hope by writing this blog and highlighting these side effects that more people will be aware of this too- which affects people with bipolar, schizophrenia/ schizoaffective disorder, psychosis, depression and other illnesses where anti psychotic meds are used.

One positive- when the heat broke last night and the summer rain fell as Rob and I watched on our balcony.. it reminded me of being in India during monsoon season and in Ghana having a shower in the rain so I suppose not all bad! I admitted I cheered when I saw the rain.

Lastly, I can’t finish this blog without highlighting we had a family bereavement yesterday- a cousin (but more like an uncle) passed away after illness. I will miss him terribly but learnt so much from him- kindness, humility and faith.

Stay safe in this heat! Do your meds affect you?

Love,

Eleanor

xx

7 thoughts on “Mental Health Medication And Dangerous Side Effects In The Heatwave by Eleanor

  1. I’m also on Quetiapine and I’m a natural blonde so I don’t cope well with the heat. I sat infront of a tower fan but it was mainly just moving the warm air about! We didn’t have rain but things have cooled down today. I’ve still felt hot all day though so I think the house is still hot. I find the best place to go on hot days is the supermarket. It was very chilly in Sainsburys and Aldi yesterday!

    Liked by 1 person

    1. Hi Laura, thanks so much for commenting- its nice to find other people on Quetaipine or lithium in the uk :). Ahh sorry the tower fan didn’t help. We have a portable air con unit and i slept in the lounge for 3 days, by it. Definitely supermarket is nice and cool. its hard being in the UK with the heat wave… im in london- are you southern based? Keep well!

      Like

      1. Hi Eleanor, Lithium didn’t suit me so I’m now on Venlafaxine plus a large dose of Quetiapine to stop hypomania. It’s working so far but it’s a waiting game as I usually get depressed late in the summer. I’m up in the North East so we didn’t get the highest temperatures but 34c still felt really hot. It’s only 17c today!

        Like

Leave a Reply to Eleanor Segall Cancel reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s